open access

Vol 86, No 3 (2018)
CASE REPORTS
Published online: 2018-06-30
Submitted: 2018-05-01
Accepted: 2018-06-26
Get Citation

Difficulties in the treatment of recurring diffuse alveolar hemorrhage accompanying primary antiphospholipid syndrome: a case report and literature review

Piotr Janowiak, Alicja Siemińska, Maria Porzezińska, Żaneta Smoleńska, Hanna Suchanek, Ewa Jassem
DOI: 10.5603/ARM.2018.0020
·
Adv Respir Med 2018;86(3):126-130.

open access

Vol 86, No 3 (2018)
CASE REPORTS
Published online: 2018-06-30
Submitted: 2018-05-01
Accepted: 2018-06-26

Abstract

Pulmonary embolism is the most common pulmonary manifestation of primary antiphospholipid syndrome (PAPS). However, PAPS may manifest in the respiratory system also due to non-thrombotic processes. In the following paper we present a case of PAPS-related diffuse alveolar hemorrhage (DAH). Because of sparse literature and a lack of randomized controlled trials, there are currently no recommendations regarding the optimal choice of steroid-sparing agent in treating PAPS-related DAH. In our patient, treatment with cyclophosphamide or mycophenolate mofetil along with low dose prednisone was ineffective, partially because of infectious complications, whereas addition of monthly intravenous immunoglobulin to mycophenolate mofetil and prednisone, appears to control the disease.

Abstract

Pulmonary embolism is the most common pulmonary manifestation of primary antiphospholipid syndrome (PAPS). However, PAPS may manifest in the respiratory system also due to non-thrombotic processes. In the following paper we present a case of PAPS-related diffuse alveolar hemorrhage (DAH). Because of sparse literature and a lack of randomized controlled trials, there are currently no recommendations regarding the optimal choice of steroid-sparing agent in treating PAPS-related DAH. In our patient, treatment with cyclophosphamide or mycophenolate mofetil along with low dose prednisone was ineffective, partially because of infectious complications, whereas addition of monthly intravenous immunoglobulin to mycophenolate mofetil and prednisone, appears to control the disease.

Get Citation

Keywords

hemorrhage, capillaries, antiphospholipid syndrome, lung diseases; immunoglobulins, intravenous, mycophenolic acid, cyclophosphamide, prednisone, immunosuppressive agents

About this article
Title

Difficulties in the treatment of recurring diffuse alveolar hemorrhage accompanying primary antiphospholipid syndrome: a case report and literature review

Journal

Advances in Respiratory Medicine

Issue

Vol 86, No 3 (2018)

Pages

126-130

Published online

2018-06-30

DOI

10.5603/ARM.2018.0020

Bibliographic record

Adv Respir Med 2018;86(3):126-130.

Keywords

hemorrhage
capillaries
antiphospholipid syndrome
lung diseases
immunoglobulins
intravenous
mycophenolic acid
cyclophosphamide
prednisone
immunosuppressive agents

Authors

Piotr Janowiak
Alicja Siemińska
Maria Porzezińska
Żaneta Smoleńska
Hanna Suchanek
Ewa Jassem

References (15)
  1. Giannakopoulos B, Krilis SA. The pathogenesis of the antiphospholipid syndrome. N Engl J Med. 2013; 368(11): 1033–1044.
  2. Asherson RA, Cervera R, Shepshelovich D, et al. Nonthrombotic manifestations of the antiphospholipid syndrome: away from thrombosis? J Rheumatol. 2006; 33(6): 1038–1044.
  3. Deane KD, West SG. Antiphospholipid antibodies as a cause of pulmonary capillaritis and diffuse alveolar hemorrhage: a case series and literature review. Semin Arthritis Rheum. 2005; 35(3): 154–165.
  4. Yachoui R, Sehgal R, Amlani B, et al. Antiphospholipid antibodies-associated diffuse alveolar hemorrhage. Semin Arthritis Rheum. 2015; 44(6): 652–657.
  5. Koolaee RM, Moran AM, Shahane A. Diffuse alveolar hemorrhage and Libman-Sacks endocarditis as a manifestation of possible primary antiphospholipid syndrome. J Clin Rheumatol. 2013; 19(2): 79–83.
  6. Gertner E. Diffuse alveolar hemorrhage in the antiphospholipid syndrome: spectrum of disease and treatment. J Rheumatol. 1999; 26(4): 805–807.
  7. Miyakis S, Lockshin MD, Atsumi T, et al. International consensus statement on an update of the classification criteria for definite antiphospholipid syndrome (APS). J Thromb Haemost. 2006; 4(2): 295–306.
  8. Wiles NM, Hunt BJ, Callanan V, et al. Sudden sensorineural hearing loss and antiphospholipid syndrome. Haematologica. 2006; 91(12 Suppl): ECR46.
  9. Meroni PL, Borghi MO, Raschi E, et al. Pathogenesis of antiphospholipid syndrome: understanding the antibodies. Nat Rev Rheumatol. 2011; 7(6): 330–339.
  10. Cartin-Ceba R, Peikert T, Ashrani A, et al. Primary antiphospholipid syndrome-associated diffuse alveolar hemorrhage. Arthritis Care Res (Hoboken). 2014; 66(2): 301–310.
  11. Scheiman Elazary A, Cohen MJ, Aamar S, et al. Pulmonary hemorrhage in antiphospholipid antibody syndrome. J Rheumatol. 2012; 39(8): 1628–1631.
  12. Asherson RA, Cervera R, Wells AU. Diffuse alveolar hemorrhage: a nonthrombotic antiphospholipid lung syndrome? Semin Arthritis Rheum. 2005; 35(3): 138–142.
  13. Lally L, Sammaritano LR. Vasculitis in antiphospholipid syndrome. Rheum Dis Clin North Am. 2015; 41(1): 109–23, ix.
  14. Tenti S, Cheleschi S, Guidelli GM, et al. Intravenous immunoglobulins and antiphospholipid syndrome: How, when and why? A review of the literature. Autoimmun Rev. 2016; 15(3): 226–235.
  15. Scheiman Elazary A, Klahr PP, Hershko AY, et al. Rituximab induces resolution of recurrent diffuse alveolar hemorrhage in a patient with primary antiphospholipid antibody syndrome. Lupus. 2012; 21(4): 438–440.

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

Czasopismo Pneumonologia i Alergologia Polska dostęne jest również w Ikamed - księgarnia medyczna

Wydawcą serwisu jest "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail: viamedica@viamedica.pl